MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH SCRDRIVERSHAFT T25 STRAIGHT TIP W/HEX-CO; SCREWDRIVERS

OBERDORF SYNTHES PRODUKTIONS GMBH SCRDRIVERSHAFT T25 STRAIGHT TIP W/HEX-CO; SCREWDRIVERS
Catalog Number 03.620.064
Medical Device Problem Codes Break (1069); Material Twisted/Bent (2981)
Health Effect - Clinical Code Not Applicable (3189)
Date of Event 02/27/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Initial reporter: synthes sales rep.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.The investigation could not be completed; no conclusion could be drawn.A review of the device history records has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that on (b)(6) 2019, during a 4 level transforaminal lumbar interbody fusion (tlif) for l2-s1 stenosis, the screwdriver shaft broke into pieces while tightening.During the procedure, the screwdriver shaft with a 10nm torque limiting rachet handle made a strange sound during final tightening as the screwdriver tip was not fully engaged to the set screw on screw head while tightening, thus, extra strength to torque than usual was required.The surgeon managed to torque the first two (2) unknown screws with a funny sound with an extra effort, but while tightening on the third unknown screw, the tip of the screwdriver shaft broke into pieces.As a result, the surgeon used an alternative screwdriver shaft to finish off the rest of the screws.The surgeon claimed that the thread on screwdriver seemed slightly twisted before used.Fragments were easily removed without additional intervention.The surgical procedure was successfully completed with a surgical delay of ten (10) minutes.There was no reported patient impact.Concomitant device/s reported: unknown screws (part# unknown.Lot# unknown, quantity 3), 10nm torque limiting rachet handle (part # 03.620.061, lot # unknown, quantity of 1), counter torque standard (part # 03.632.049, lot # unknown, quantity of 1 ), unknown rod (part # unknown, lot # unknown, quantity unknown), hand detachable for matrix( part# 03.632.080, lot # unknown, quantity of 1 ).This complaint involves one (1) device.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Part: 03.620.064; lot: 1839446; manufacturing site: (b)(4); release to warehouse date: march 10, 2008.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.The broken sub-component, 60014249 / screwdriver shaft pangea, is not lot tracked.Therefore, the last three potential work orders that were produced prior to lot 1839446 were reviewed.The review has shown that the correct material was used and that the hardness was within the specification from drawing.Visual investigation: almost the complete stardrivet25 tip is broken off.Three fragments of the broken off portion are available.One of the broken fragments has bent thread flanks, indicating that the t25 tip was twisted before breaking.Besides that, the screw driver shaft is in intact condition.Dimensional inspection: because of the existing use related damage, a dimensional inspection cannot be conducted and is not required.Drawing/specification review: the cause of the complained malfunction is a post-manufacturing caused breakage/damage due to mechanical overload to the device.Therefore, no drawing/specification review is required.Hardness review: the broken sub-component is not lot tracked.Therefore, the last three potential work orders that were produced prior to lot 1839446 were reviewed.The review has shown that the correct material was used and that the hardness was within the specification.Conclusion: the received condition agrees with the complaint description and the complaint therefore is confirmed.The visual defects on the ten (10) years old screw driver shaft t25 coincide and provide evidence that at the time of surgery, the device was subjected to mechanical overloading.We consider that the screw driver shaft t25 broke during a mechanical overloading situation.Based on our investigations a product related fault can be excluded.Based on the investigation findings, it has been determined that no corrective and/or preventative action is appropriate.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H10 additional narrative: h6 - device codes.H11 corrected data: b3: date of event is unknown.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SCRDRIVERSHAFT T25 STRAIGHT TIP W/HEX-CO
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key8446177
Report Number8030965-2019-62184
Device Sequence Number14175033
Product Code HXX
UDI-Device Identifier07611819941786
UDI-Public(01)07611819941786
Combination Product (Y/N)N
PMA/510(K) Number
EXCEPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/27/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.620.064
Device Lot Number1839446
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/05/2019
Initial Date Received by Manufacturer 02/27/2019
Supplement Date Received by Manufacturer04/02/2019
04/29/2019
Initial Report FDA Received Date03/22/2019
Supplement Report FDA Received Date04/29/2019
04/30/2019
Patient Sequence Number1